Wyoming, 2007

Flash Flood in Wyoming, August 17, 2007

August 17, 2007 · NWS RIW · 1 event in 1 county or zone

Heavy rainfall on the south side of Green River produced a flash flood. 75 inches of rain was measured in this area of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy rainfall on the south side of Green River produced a flash flood. Within 25 minutes, between 1.25 inches and 1.75 inches of rain was measured in this area of town. A fence at the landfill was washed out by a wall of water six feet high. The water and mud caused extensive damage to a scale mechanism at the landfill. Additionally, several basements were flooded, South Hill on State Highway 530 had mud and debris across it, and a pool near one school was completely inundated by mud. Many yards and streets on the south side of Green River were covered with six to eight inches of mud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 1:28 AM MST, 13 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 1:28 AM MST, 13 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
228 AM MDT FRI AUG 17 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
SHORTWAVE MOVED ACROSS EASTERN IDAHO AND NORTHWEST WYOMING THIS
PAST EVENING...TAPPING THE MONSOONAL MOISTURE PLUME. IT BROUGHT
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST AND
NORTH...WITH MORE ISOLATED ACTIVITY OVER THE CENTRAL AND FAR SOUTH.
ANOTHER WAVE EARLY THIS MORNING MOVING NORTHEAST ACROSS EASTERN
IDAHO WITH ADDITIONAL CONVECTION FIRING OVER EASTERN IDAHO AND
NORTHWEST WYOMING. NORTHERN UTAH LOOKING QUITE ACTIVE SO SHOULD
SEE ACTIVITY CONTINUE THROUGHOUT THE MORNING OVER THE WEST. A FEW
SHORTWAVES IN THE FLOW OVER SOUTHERN AND CENTRAL UTAH AND
NEVADA WHICH WILL MOVE ACROSS WYOMING TODAY THROUGH EARLY
EVENING. PWATS RUNNING BETWEEN 1.0 AND 1.25 TODAY ACROSS THE
WEST THIS MORNING...THEN SHIFTING EAST THIS AFTERNOON. EXPECT SOME
OF THE STORMS TO PRODUCE DECENT HEAVY RAINS...THOUGH SOUNDINGS
STILL INDICATING INVERTED V SIGNATURES WITH GUSTY WINDS ALSO
EXPECTED. FREQUENT LIGHTNING ALSO A SURE BET. INCREASED POPS A BIT
FOR THIS MORNING AND AFTERNOON...WITH LIKELY POPS IN THE
NORTHEAST...SCATTERED EVERYWHERE ELSE. THE LAST SHORTWAVE WILL
MOVE THROUGH THIS EVENING WITH MUCH OF THE ACTIVITY ENDING. NOT
AS MUCH SHORTWAVE ACTIVITY IS EXPECTED ON SATURDAY...WITH DRY AIR
BEGINNING TO PUNCH INTO THE NORTHWEST IN LATE AFTERNOON. THIS WILL
BE THE FIRST SPOKE TO MOVE INTO THE NORTHERN ROCKIES FROM THE
LARGE UPPER LOW SPINNING OFF THE NORTHWEST COAST. MONSOONAL PLUME
GETS PUSHED SOUTH AND EAST AS THE UPPER LOW MOVES ONSHORE AND INCHES
EAST. PWATS NOT AS HIGH SATURDAY...BUT STILL GOOD ENOUGH FOR SOME
HEAVY RAIN PRODUCING STORMS. BUT THE BEST CHANCE WILL BE EAST OF
THE DIVIDE. SOUTHWEST FLOW AHEAD OF THE UPPER LOW BUILDS IN
SATURDAY NIGHT AND SUNDAY. THIS WILL INCREASE THE SURFACE WINDS
ACROSS THE AREA BEGINNING LATE SATURDAY...CONTINUING THROUGH
SUNDAY NIGHT. UPPER LOW TO BEGIN MOVING THROUGH THE NORTHERN
ROCKIES SUNDAY NIGHT. TEMPERATURES WILL BE LIMITED TODAY DUE TO
CLOUD COVER...THEN WARM SATURDAY AND SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY
RIDGE BEGINS TO BREAKDOWN AS TROUGH MOVES ACROSS THE NORTHERN TIER
OF STATES AND SOUTHERN CANADA TO BEGIN THE WEEK. ZONAL FLOW TO
PERVADE THE FORECAST AREA MONDAY THROUGH WEDNESDAY AND MODELS IN
FAIRLY DECENT AGREEMENT THROUGH THIS PERIOD. WEST-EAST FLOW WILL
SHUNT MONSOON MOISTURE TO OUR SOUTH AND EAST ENDING THE THREAT OF
WIDESPREAD CONVECTION ON MONDAY AS PRECIPITABLE WATER VALUES PLUMMET.
DRY SLOT TO IMPACT MUCH OF THE SOUTHERN TWO-THIRDS OF THE FORECAST
AREA. THE DRY AIR...CONTINUED WARM TEMPERATURES...AND INCREASING
SOUTHWEST FLOW ON MONDAY MAY LEAD TO CRITICAL FIRE WEATHER
CONDITIONS. MIGHT BE A BORDERLINE EVENT...BUT IT BEARS WATCHING
GIVEN THE LIGHTNING STRIKES ANTICIPATED THROUGH THE WEEKEND. SOME
LINGERING MOISTURE IN WEST-NORTHWEST FLOW WILL NECESSITATE KEEPING
AT LEAST LOW CHANCE OF PRECIPITATION IN THE FORECAST THROUGH
WEDNESDAY. INSTABILITY IS LIMITED...HOWEVER...UNTIL LATE WEDNESDAY
NIGHT AND THURSDAY AS NEXT TROUGH MOVES INTO THE PACIFIC NORTHWEST.
DIVERGENT SOLUTIONS REGARDING THE TIMING OF THIS TROUGH PASSAGE AT
THE END OF THE WEEK. GFS A BIT FASTER THAN OTHER FORECAST MEMBERS IN
BRINGING THIS SYSTEM THROUGH EARLY THURSDAY. IF DEEPER AND MORE
BULLISH GFS SOLUTION IS CORRECT WOULD EXPECT MORE SHOWER/THUNDERSTORM
COVERAGE THURSDAY...ESPECIALLY IN THE WEST WHERE INSTABILITY WILL
BE MOST FAVORABLE. CYCLONIC FLOW WILL LINGER EAST OF THE DIVIDE ON
FRIDAY AND WEAK FRONTAL SURGE WILL SLIDE SOUTH THROUGH THIS AREA
THURSDAY NIGHT. AS FOR TEMPERATURES... RETURN OF ZONAL FLOW FOR
THE WEEK WILL LEAD TO READINGS MUCH CLOSER TO CLIMATOLOGICAL NORMS.

&&

.AVIATION...
A FEW SHOWERS AND STORMS WILL PERSIST THROUGH OVER NORTHWEST
WYOMING. THIS WOULD INCLUDE THE JACKSON AND CODY AIRPORTS.
CONVECTION MOVING NORTH AROUND KVEL EARLY THIS MORNING WILL NEED
TO BE WATCHED FOR IMPACT ON KRKS TAF. OTHERWISE VFR CONDITIONS WILL
PREVAIL THROUGH 19Z FRIDAY. THUNDERSTORMS WILL BE ON THE INCREASE
FRIDAY AFTERNOON WITH LOCAL MVFR CONDITIONS DUE TO HEAVY RAIN.
GUSTY WIND OF 30-40KTS CAN ALSO BE EXPECTED NEAR STORMS.

&&

.FIRE WEATHER...
GOING TO BE AN ACTIVE DAY AS THE MONSOONAL MOISTURE PLUME SURGES
OVER THE STATE. A FEW DISTURBANCES IN THE FLOW WILL BRING THE
STORMS THROUGH IN SMALL CLUSTERS OR LINES. DECENT MOISTURE WILL BE
AVAILABLE SO EXPECT SOME TO BRING HEAVY RAINFALL...BUT VERY GUSTY
WINDS ARE ALSO EXPECTED AS WELL AS FREQUENT LIGHTNING. SOUTHWEST
WINDS WILL BE AROUND TODAY AS WELL...PICKING UP TOMORROW AND
FURTHER SUNDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES.
SHOWER AND THUNDERSTORM ACTIVITY WILL BE SOMEWHAT LESS
SATURDAY...BUT SHOULD STILL SEE SCATTERED STORMS. THE UPPER LOW
WILL MOVE ACROSS THE NORTHERN ROCKIES SUNDAY NIGHT BRINGING A COLD
FRONT THROUGH...THOUGH NOT MUCH MOISTURE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...CNJ
AVIATION...AR/CNJ
FIRE WEATHER...TWB
Hazardous weather outlook, Aug 17, 4:00 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI AUG 17 2007

WYZ001>020-022>030-181300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL SURGE ACROSS CENTRAL AND WESTERN WYOMING TODAY
BRINGING SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS.
THE POTENTIAL FOR VERY HEAVY RAINFALL EXISTS WITH SOME LOCALIZED
FLOODING POSSIBLE. FREQUENT LIGHTNING AND GUSTY WINDS WILL ALSO
ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOON MOISTURE IS EXPECTED TO LINGER INTO SATURDAY AND POSSIBLY
SUNDAY. THIS WILL ALLOW FOR CONTINUED SCATTERED SHOWERS AND
THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN. OTHER HAZARDS WILL AGAIN BE
FREQUENT LIGHTNING AND GUSTY OUTFLOW WIND. DRIER AIR...GUSTY
SOUTHWEST WIND AND WARM TEMPERATURES WILL PREVAIL ACROSS SOUTHWEST
WYOMING ON MONDAY IN ADVANCE OF A COLD FRONT. THE DRY AIR...GUSTY
WEST WIND...AND WARM TEMPERATURES MAY CREATE CRITICAL FIRE WEATHER
CONDITIONS ON MONDAY. THE COLD FRONT WILL MOVE THROUGH FROM THE
WEST PROVIDING A COOLER AND DRIER AIRMASS BY LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS
OVER 40 MPH AND RAINFALL OVER ONE-QUARTER INCH THIS AFTERNOON AND
EVENING. THANK YOU.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 190 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sweetwater

When
August 17, 2:30 PM MST to 3:00 PM MST
Where
Sweetwater County, Green River
Cause
Heavy Rain
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
41.520, -109.470

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45269.